Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 154, NWS Jackson, MS

June 1, 2004Forrest County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 1, 2004, 10:38 AM CDT for Forrest County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2004, 10:38 AM CDT (15:38 UTC)
Expired
Jun 1, 2004, 11:05 AM CDT
In force
27 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Forrest County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 9:50 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2433 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2433 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

292 
WUUS54 KJAN 011538
SVRJAN
MSC035-011605-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1037 AM CDT TUE JUN 1 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FORREST COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 1105 AM CDT

* AT 1037 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF BROOKLYN...OR ABOUT 10 MILES
  NORTHWEST OF WIGGINS...MOVING SOUTHEAST AT 40 MPH.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3111 8919 3099 8934 3047 8885 3064 8863

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 9:45 AM CDT, 53 minutes earlier.

Area forecast discussion, Jun 1, 9:45 AM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
945 AM CDT TUE JUN 1 2004

.DISCUSSION...
HAVE UPDATED THE ZONES TO INCREASE POPS IN THE EAST AS A MCS
CONTINUES TO MOVE OVER THE AREA. HAVE ALSO LOWERED TODAYS HIGH TEMPS
AND INCLUDED THE WORDING FOR A FLASH FLOOD WATCH IN THE SOUTHEASTERN
ZONES.

EXPECT SOME SEVERE THUNDERSTORM ACTIVITY THROUGH EARLY AFTERNOON AS
AN OCCASIONALLY BOWING SQUALL LINE MOVES THROUGH. MAIN CONCERN WILL
BE FOR STRAIGHT LINE WINDS AND FOR FLASH FLOODING. THE SOIL OVER
MANY AREAS IS SOAKED ALREADY AND CANNOT HANDLE MUCH MORE RAIN. IN
ADDITION...DEALING WITH A DEVELOPING DAM BREAK ON LAKE
DOCKERY...JUST SOUTH OF BYRAM. THINGS SHOULD BEGIN TO QUIET DOWN
SOME THIS AFTERNOON AS THE MCS PUSHES EAST. RADAR DATA IN AWIPS IS
NOW COMING IN AGAIN.

WILL PROBABLY HAVE TO UPDATE THE ZONES IN A FEW HOURS AGAIN TO LOWER
POPS WEST OF INTERSTATE 55.
&&

.JAN WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
MS...NONE.
&&

18/HENRY
Hazardous weather outlook, Jun 1, 7:13 AM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
713 AM CDT TUE JUN 01 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021213-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
713 AM CDT TUE JUN 01 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS
NORTHEAST LOUISIANA AND CENTRAL AND SOUTH MISSISSIPPI...GENERALLY
SOUTH OF A LINE FROM BASTROP TO YAZOO CITY TO MERIDIAN. THE
PRIMARY SEVERE WEATHER RISK WITH STRONGER STORMS WILL BE DAMAGING
WIND GUSTS TO 70 MILES AN HOUR AND LARGE HAIL TO THE SIZE OF
QUARTERS.

A FEW STRONG STORMS WILL ALSO BE POSSIBLE FOR SOUTHEAST ARKANSAS
AND MISSISSIPPI AREAS NORTH OF A LINE FROM YAZOO CITY TO
MERIDIAN. FREQUENT LIGHTNING AND HEAVY DOWNPOURS CAN BE EXPECTED
WITH ANY STORM THAT FORMS.

THE REMNANTS OF A FRONT WILL LINGER SOUTH OF INTERSTATE 20 AND
WILL HELP FOCUS THUNDERSTORM DEVELOPMENT  ACROSS CENTRAL AND
SOUTHERN ZONES. AN UPPER WEATHER DISTURBANCE WILL ALSO	SWING
ACROSS THE REGION AND WILL PROVIDE UPPER SUPPORT FOR STRONG
CONVECTION.

...FLOODING...
STRONG THUNDERSTORMS WILL PRODUCE PERIODS OF HEAVY RAINFALL FOR
MANY AREAS ALONG AND SOUTH OF A LINE FROM BASTROP TO YAZOO CITY
TO MERIDIAN. PONDING WATER CAN BE  EXPECTED ACROSS SOME ROADWAYS
AND IN LOW LYING AREAS.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR HINDS COUNTY FOR A
POTENTIAL DAM FAILURE IN BYRAM TODAY. PLEASE REFER TO THE FLASH
FLOOD WATCH PRODUCT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY...
ANOTHER ROUND OF STRONG THUNDERSTORMS IS EXPECTED WEDNESDAY AS
THE NEXT WEATHER SYSTEM PIVOTS INTO THE AREA. THE PRIMARY REGION
OF CONCERN WILL BE AREAS ALONG AND SOUTH OF A LINE FROM BASTROP
TO YAZOO CITY TO DEKALB.    THESE STORMS WILL PRODUCE GUSTY WIND
AND SMALL HAIL. FREQUENT DANGEROUS LIGHTNING WILL ALSO OCCUR.

THE REMNANTS OF THE FRONT WILL CONTINUE ACROSS THE REGION AS THE
NEXT WEATHER F DISTURBANCE MOVES THROUGH. THIS WILL PROVIDE
SUFFICIENT LIFT FORTHE	DEVELOPMENT OF STRONG
THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON.

...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF HAZARDOUS WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 1, 6:54 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
654 AM CDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      HATTIESBURG             31.31N 89.31W
06/01/2004                   FORREST            MS   LAW ENFORCEMENT

            HOMES AND BUSINESSES FLOODED. MULTIPLE ROADS CLOSED.

0600 AM     FLASH FLOOD      43 N PURVIS             31.76N 89.41W
06/01/2004                   COVINGTON          MS   EMERGENCY MNGR

            MULTIPLE HOUSES UNDER WATER. ROADS CLOSED. TWO HOUSES
            FLOODED.

&&

XXX
Local storm report, Jun 1, 10:08 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1008 AM CDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TSTM WND DMG     BASSFIELD               31.50N 89.74W
06/01/2004                   JEFFERSON DAVIS    MS   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

&&

XXX
Local storm report, Jun 1, 10:14 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1014 AM CDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TSTM WND DMG     9 W COLLINS             31.64N 89.71W
06/01/2004                   COVINGTON          MS   AIRPLANE PILOT

            TREES DOWN.

&&

XXX
Local storm report, Jun 1, 10:22 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE JACKSON MS
1022 AM CDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TSTM WND DMG     9 W COLLINS             31.64N 89.56W
06/01/2004                   COVINGTON          MS   LAW ENFORCEMENT

            TREES DOWN.

&&

XXX

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:47 AM CDTFlash Flood WarningJANForrest, Lamar, Marion58 min
Jun 1, 5:49 AM CDTFlash Flood WarningJANForrest, Lamar56 min
Jun 1, 6:54 AM CDTFlash Flood WarningJANForrest, Lamar51 min
Jun 1, 8:50 AM CDTSevere Thunderstorm WarningJANLawrence, Lincoln30 min
Jun 1, 8:55 AM CDTFlash Flood WarningJANCovington, Forrest, Jefferson Davis, Jones, Lamar, Marion4 hr
Jun 1, 9:15 AM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis45 min
Jun 1, 9:51 AM CDTSevere Thunderstorm WarningJANForrest, Jones, Lamar49 min
Jun 1, 10:01 AM CDTSevere Thunderstorm WarningJANMarion19 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.